Sudafed PE Day and Night Cold

Generic Name: Daytime: Acetaminophen, Dextromethorphan HBr, Guaifenesin, Phenylephrine HCl; Nighttime: Acetaminophen, Diphenhydramine HCl, Phenylephrine HCl

  • What is this medication?

    This daytime version of Sudafed PE Day and Night Cold contains a pain reliever/fever reducer, cough suppressant, expectorant, and nasal decongestant. It is intended to provide temporary relief of nasal congestion, headache, minor aches and pains, sore throat, and coughing due to the common cold. It is also intended for temporarily reducing fever and helping to loosen phlegm (mucus) and thin bronchial secretions to drain bronchial tubes and make coughs more productive.

    The nighttime version of Sudafed PE Day and Night Cold contains a pain reliever/fever reducer, antihistamine, and nasal decongestant. It is intended for temporary relief of runny nose, sneezing, headache, minor aches and pains, nasal congestion, and sore throat related to hay fever and the common cold. It can also temporarily relieve itchy and watery eyes and itching of the nose or throat related to hay fever, and it can temporarily reduce fever.

  • Are there any warnings associated with Sudafed PE Day and Night Cold?

    With both products, severe liver damage can result if you take more than 12 caplets in a 24-hour period, you take the medication with other drugs containing acetaminophen, or you take the product while consuming 3 or more alcoholic drinks every day.

    If sore throat is severe, persists for more than 2 days, or is accompanied or followed by a fever, headache, rash, nausea, or vomiting, talk to a doctor immediately.

    Do not use Sudafed PE Day and Night Cold if you are taking a prescription monoamine oxidase inhibitor (MAOI) or for 2 weeks after stopping a MAOI drug. MAOIs are sometimes used for treating Parkinson's disease, depression, and other emotional or psychiatric conditions.

    Do not use this medication with any other drug containing acetaminophen, either prescription or nonprescription.

    Do not use Sudafed PE Day and Night Cold if you have ever had an allergic reaction to this product or any of its ingredients.

    Keep Sudafed PE Day and Night Cold out of the reach of children. In the event of an overdose, obtain medical help or contact a poison control center immediately. Prompt medical attention is crucial even if you do not notice any signs or symptoms.

    Do not exceed the recommended dose. Do not use this adult product for children under 12 years of age; this will provide more than the recommended dose (overdose) and may cause liver damage.

  • For the daytime product:

    Stop using this product and ask a doctor if nervousness, sleeplessness, or dizziness occur, or if new symptoms occur. Also stop using it and ask a doctor if pain, nasal congestion, or cough gets worse or lasts more than 7 days; a fever gets worse or lasts more than 3 days; redness or swelling is present; or cough returns or occurs with a lasting headache or rash. These all could be signs of a serious condition.
  • For the nighttime product:

    Do not use with any other product containing diphenhydramine, even one used on skin.

    Be careful when driving a motor vehicle or operating machinery.

    Stop using the product and ask a doctor if nervousness, sleepiness, or dizziness occur or if new symptoms occur. Also stop using it and ask a doctor if pain or nasal congestion gets worse or lasts more than 7 days, fever gets worse or lasts more than 3 days, or redness or swelling is present. These could all be signs of a serious condition.

    When using this product, excitability may occur, especially in children. In addition, marked drowsiness may occur and alcohol, sedatives, and tranquilizers may increase drowsiness. Avoid alcoholic drinks and be careful driving a motor vehicle or operating machinery.

  • Should I talk to my doctor before taking Sudafed PE Day and Night Cold?

    For both products, talk to your doctor before using Sudafed PE Day and Night Cold if you are pregnant or breastfeeding.

    Ask a doctor or pharmacist before using if you are taking the blood-thinning drug warfarin.

    Ask a doctor or pharmacist before taking this product if you do not know whether your prescription drug contains an MAOI, or if you are not sure whether a drug you are taking contains acetaminophen.

  • For the daytime product:

    Ask a doctor before using this product if you have liver disease, thyroid disease, heart disease, high blood pressure, diabetes, trouble urinating due to prostate gland enlargement, a cough that occurs with excessive phlegm (mucus), or a persistent or chronic cough such as occurs with smoking, asthma, chronic bronchitis, or emphysema.
  • For the nighttime product:

    Ask a doctor before using this product if you have liver disease, thyroid disease, heart disease, high blood pressure, diabetes, trouble urinating due to prostate gland enlargement, glaucoma, or a breathing problem such as emphysema or chronic bronchitis.

    Ask a doctor or pharmacist before using this product if you are taking sedatives or tranquilizers.

  • What are the possible side effects of Sudafed PE Day and Night Cold?

    With both products, severe liver damage can result if you take more than 12 caplets in a 24-hour period.

    With the nighttime product, marked drowsiness may occur. Alcohol, sedatives, and tranquilizers may increases drowsiness. In addition, Sudafed PE Day and Night Cold may cause excitability, especially in children.

    Side effects cannot always be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking this drug.

  • What should I avoid while taking Sudafed PE Day and Night Cold?

    When using the nighttime product, avoid drink alcoholic beverages and do not use with any other product containing diphenhydramine, even one used on skin.
  • What are possible food and drug interactions associated with Sudafed PE Day and Night Cold?

    With both products, severe liver damage can result if you take Sudafed PE Day and Night Cold with any other drugs containing acetaminophen or consume 3 or more alcoholic drinks daily while using Sudafed PE Day and Night Cold.

    With the nighttime product, alcohol, sedatives, and tranquilizers may increase drowsiness.

    If Sudafed PE Day and Night Cold is taken with certain other drugs, the effects of either could be increased, decreased, or altered. It is especially important to check with your doctor before combining Sudafed PE Day and Night Cold with alcohol, sedatives, tranquilizers, MAOIs, or other drugs containing acetaminophen.

  • What is the usual dosage of Sudafed PE Day and Night Cold?

    Adults and children 12 years: Take 2 caplets every 4 hours. Do not take more than 12 caplets in 24 hours.

    Children <12 years: Do not use this adult product in children under 12, as it provides more than the recommended dose and may cause liver damage.

  • How should I store Sudafed PE Day and Night Cold?

    Store at room temperature.